Lake Huron, 2005

Marine Hail in Lake Huron, September 7, 2005

September 7, 2005 · NWS APX · 2 events in 2 counties and zones

2 marine hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 7, 3:05 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 7, 3:05 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT WED SEP 7 2005

.DISCUSSION...A COLD FRONT...PRODUCING MULTICELL SHOWERS AND
THUNDERSTORMS... CONTINUED TO GRADUALLY PRESS S/SE THROUGH THE
SOUTHERN 2/3 OF THE FORECAST AREA...AND EXTENDED WEST TO A SURFACE
WAVE/CONVECTIVE COMPLEX OVER WI. INDIVIDUAL CELLS WERE EXHIBITING
PULSE CHARACTERISTICS...AND CAPES AROUND 1500 J/KG AND WET BULB ZERO
LEVELS 10.5-11.5 KFT WERE CONTRIBUTING TO OCCASIONAL SEVERE HAIL.
ALSO...ACCOUNTING FOR HAIL CONTAMINATION...MANY LOCATIONS HAVE
ALREADY RECEIVED 1-3 OF RAIN.

SHORT TERM FORECAST ATTENTION CENTERS ON TIMING OF FROPA AND
PERSISTENCE OF CONVECTION TONIGHT...WITH MOST FOCUS POTENTIAL FOR
HEAVY RAIN AND SEVERE WEATHER LATE THIS AFTERNOON THROUGH THIS
EVENING.

ALONG/AHEAD OF THE SURFACE BOUNDARY...LOW LEVEL CONVERGENCE...CAPES
1000-1500 J/KG AND WET BULB ZERO LEVELS 10.5-11.5 KFT WILL CONTINUE
TO PROMOTE OCCASIONAL PULSE SEVERE...WITH SEVERE HAIL (KAPX VWP
REVEALS MAX WINDS AROUND 20 KNOTS BELOW 15 KFT) THE PRIMARY THREAT.
MEANWHILE...BECAUSE OF HEAVY RAIN THAT HAS ALREADY OCCURRED...SLOW
MOVEMENT OF FRONT/ASSOCIATED POTENTIAL FOR ECHO TRAINING...PWATS
AROUND 1.5 INCHES AND UPSTREAM RADAR TRENDS SUGGESTING
SHOWERS/THUNDERSTORMS ARE ACTUALLY PULLING NORTH AHEAD OF SURFACE
WAVE/MCS...A FLOOD WATCH IS JUSTIFIED FOR SW 5 COUNTIES OF THE
FORECAST AREA.

ALSO...PER CURRENT TRENDS/12Z GUIDANCE...PUSHED BACK TIMING OF
PRECIP (AND BUMPED UP CLOUD COVER) ACROSS N LOWER MI THIS
AFTERNOON/EVENING...WITH PRECIP LINGERING ACROSS THE FAR E/SE UNTIL
AT LEAST 6Z.

AFTER PRECIP ENDS...CONDITIONS SHOULD BECOME FAVORABLE FOR SOME FOG
ACROSS N LOWER MICHIGAN. IF SKIES CLEAR EARLIER THAN EXPECTED ACROSS
THE FAR S/SE...FARTHEST REMOVED FROM PUSH OF DRIER AIR IN WAKE OF
FRONT...FOG COULD BECOME WIDESPREAD LATE TONIGHT.

ROWLEY

THURSDAY AND THURSDAY NIGHT...FRONTAL ZONE WILL PUSH INTO SRN LOWER
AS THE FLOW ALOFT BECOMES MORE WNW. MODELS SUGGESTING THAT THE AIR
MASS BY 12Z THURSDAY MORNING WILL HAVE UNDERGONE SIGNIFICANT DRYING
WITH VERY DRY H8/LOW THETA-E AIR FILLING IN BEHIND SFC WAVE WHICH
WILL BE EXITING THE THUMB REGION. AFTERWARDS...UPPER TROUGH WILL
THROW SHORTWAVE ENERGY DOWN ACROSS NRN MICHIGAN...WHILE SFC HIGH
PRESSURE WORKS IN OVER THE NRN GREAT LAKES. THIS PATTERN SHOULD BE
RAIN-FREE...BUT HAVE TO SAY THERE IS A BIT OF CONCERN AS TO THE
SOUTHWARD EXTENT OF THE FRONTAL ZONE...AS CURRENT UPSTREAM WV LOOPS
NOT SHOWING MUCH OF A NORTHERLY COMPONENT. WITH THE SHORTWAVE ENERGY
ALOFT...AND CURRENT AFTERNOON UPSTREAM CONVECTION IN WISCONSIN
SHOWING SIGNS OF CLOUD SPREADING NE...WILL NOT HAVE THINGS ALL THAT
CLEAR TO START OUT THURSDAY MORNING. SHOULD AT LEAST BE SOME HIGHER
LEVEL CLOUDS AROUND. MAYBE A PERIOD OF GOOD SUNSHINE THROUGH
AFTERNOON BEFORE WARM FRONTAL CONVECTION GETS GOING BY EVENING IN
THE SOUTHERLY RETURN FLOW IN MN AND WI. THIS WILL ALLOW SOME
ADDITIONAL HIGHER CLOUD TO EVENTUALLY WORK ITS WAY INTO MAINLY THE
WESTERN CWA THROUGH THURSDAY NIGHT. LOW LEVEL FLOW ACROSS OUR NECK
OF THE WOODS IS WEAK THROUGH THURS NIGHT...AND FOR THAT MATTER...IT
ISNT VERY STRONG IN MN AND WI EITHER. THEREFORE...PARTLY CLOUDY AND
PRECIP-FREE FORECAST WILL BE SUFFICIENT FOR NOW. WINDS WILL BE
NEGLIGIBLE UNDER THE SFC HIGH...AND AM LOOKING FOR TEMPS TO TOP OUT
IN THE MID 70S THURSDAY AFTERNOON WITH LOWS IN THE 40S THURSDAY
NIGHT.  SMD

FRIDAY AND BEYOND...WEST COAST TROUGH-EAST COAST RIDGE PATTERN STILL
ON THE HORIZON WITH A SHARP RIDGE AXIS BUILDING INTO THE WESTERN
GREAT LAKES THIS WEEKEND...PERSISTING THROUGH AT LEAST EARLY NEXT
WEEK. SO...SUMMER WEATHER CONTINUES TO HOLD ON ACROSS NORTHERN
MICHIGAN INTO MID SEPTEMBER WITH TEMPS PUSHING BACK INTO THE 80S
THIS WEEKEND AND EARLY NEXT WEEK. OVERALL...A DRY WEATHER PATTERN
STILL ANTICIPATED WITH A COUPLE OPPORTUNITIES FOR RAINFALL AS THE
WARM AIR PUSHES INTO THE REGION...AND AGAIN NEXT WEEK AS A COUPLE
COLD FRONTS PASS THROUGH.

FRIDAY AND SATURDAY...UPPER RIDGE FORECAST TO BUILD INTO THE PLAINS
WHILE SFC HIGH PRESSURE/DRIER AIR SETTLES IN DOWNSTREAM OVER THE
GREAT LAKES. GFS80/NAM MODELS CONTINUE THE TREND OF KEEPING THE WARM
FRONT/FOCUS FOR CONVECTION WELL OFF TO THE WEST AND SOUTH OF THE
REGION...AND ANY SHOWERS OR MCS ACTIVITY JUST SKIRTING BY THE STATE.
SO AT THIS POINT...HAVE TO CONTINUE WITH A DRY FORECAST THROUGH THE
DAY ON FRIDAY. HOWEVER...BECOMING INCREASINGLY CONCERNED OVER SHOWER
CHANCES FRIDAY NIGHT THROUGH SATURDAY AS THE SOUTHERLY WARM/MOIST
RETURN FLOW RAMPS UP ACROSS THE UPPER MIDWEST AND THE  WARM FRONT
SLATED TO LIFT NORTHEAST THROUGH THE STATE. IN THIS SCENARIO CAN
MAKE AN ARGUMENT FOR INTRODUCING SHOWER CHANCES DURING THIS TIME AS
THE WARM FRONT/MOISTURE AXIS SLIPS THROUGH. BUT AS OF NOW...THE BEST
FOCUS LOOKS TO REMAIN OUT WEST OF THE CWA...NOT TO MENTION THE
MODELS HAVE BEEN LESS THAN CONSISTENT WITH THIS FRONT. DO NOT WANT
TO JUMP ON THIS SCENARIO YET AND UPON COLLABORATION WITH SURROUNDING
WFOS WILL PUSH THE DRY FORECAST FOR ANOTHER CYCLE.

SUNDAY THROUGH WEDNESDAY...SHARP UPPER RIDGE DEVELOPS ACROSS THE
WESTERN GREAT LAKES BY SUNDAY THEN REMAINS IN PLACE THROUGH AT LEAST
EARLY NEXT WEEK...WITH MOST OF NRN MICHIGAN BACK INTO THE WARM
SECTOR. ANOTHER PERIOD OF WARM TEMPERATURES APPEARS LIKELY WITH
DAYTIME READINGS PUSHING THE LOWER 80S ACROSS THE ENTIRE AREA
SUNDAY AND MOST OF LOWER MICHIGAN ON MONDAY (A GOOD 10-15 DEGREES
ABOVE NORMAL FOR THIS TIME OF YEAR). QUESTIONS STILL REMAIN
REGARDING PRECIP CHANCES SUNDAY NIGHT INTO MONDAY AS A WEAK COLD
FRONT TRIES TO SAG INTO THE STATE INTO THE UPPER RIDGE. GFS/ECMWF
STILL DISAGREE OVER JUST HOW FAR SOUTH THIS FRONT SAGS THROUGH THE
STATE. ECMWF TAKES THE FRONT ALL THE WAY INTO SOUTHERN LOWER MI
WHILE THE GFSLR STOPS ACROSS CENTRAL LOWER MI. LATEST 12Z GFS80
FURTHER NORTH STILL...WITH THE FRONT STALLING ACROSS THE STRAITS.
ALSO...SOME QUESTION AS TO WHETHER WE GET MUCH PRECIP AT ALL
CONSIDERING THE WEAKNESS OF THE FRONT/STRENGTH OF THE UPPER RIDGE.
GIVEN THE UNCERTAINTY WILL NOT EXTEND POPS ANY FURTHER SOUTH THAN
THE STRAITS PER THE GOING FORECAST. THEN...FRONT GETS SHUNTED
NORTHWARD AGAIN LATE MONDAY WITH THE APPROACH OF ANOTHER COLD FRONT
ADVANCING INTO THE FAR WESTERN GREAT LAKES BY TUESDAY...AND LAYING
OUT ACROSS NRN MICHIGAN TENTATIVELY TUESDAY NIGHT/WEDNESDAY. CHANCE
FOR SHOWERS/STORMS IN EASTERN UPPER MI ON TUESDAY LOOKS FINE
FOLLOWED BY THE CHANCE FOR ALL THE CWA TUESDAY NIGHT/WEDNESDAY.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...THROUGH TONIGHT...
   MIZ020-025-026-031-032.

&&
Hazardous weather outlook, Sep 7, 3:05 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT WED SEP 7 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
405 PM EDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ALONG AND SOUTH OF M-72...THUNDERSTORMS MAY OCCASIONALLY PRODUCE
SEVERE HAIL TO AROUND ONE INCH IN DIAMETER...UNTIL 9 PM.

ALSO...THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLOODING ALONG AND
SOUTH OF M-72...WEST OF I-75. SEE ONGOING WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN SUNDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SEVERE WEATHER REPORTS AND RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/SPR

In the hours before

Local storm report, Sep 7, 11:00 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1200 PM EDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             LAKE ANN                44.73N 85.84W
09/07/2005  0.75 INCH        BENZIE             MI   TRAINED SPOTTER

&&

SMD
Local storm report, Sep 7, 12:45 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
145 PM EDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             5 S CEDAR               44.78N 85.80W
09/07/2005  0.88 INCH        LEELANAU           MI   PUBLIC

&&

SMD
Local storm report, Sep 7, 12:48 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
148 PM EDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             10 W TRAVERSE CITY      44.75N 85.81W
09/07/2005  0.88 INCH        GRAND TRAVERSE     MI   PUBLIC

&&

SMD

The radar

The NCL Michigan radar (KAPX), 118 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, Sturgeon Pt to Alabaster Mi

When
September 7, 3:25 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi E of Greenbush
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -83.300

Marine Hail, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
September 7, 3:40 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 12 mi SE of Sturgeon Point
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.600, -83.083

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475673, 5475674.